Naloxone 101: Learn How to Save a Life

Last updated on November 4th, 2019

Naloxone is a potentially life-saving medication that reverses the effects of an opiate overdose. Opiates (heroin, morphine) affect the same brain receptors that regulate breathing, and high dosages of opiates can severely depress a person’s breathing, potentially leading to respiratory failure and death. Naloxone stops an opiate’s effects of these breath-regulating brain receptors.

Important Facts to Consider

When naloxone (Narcon, Evzio) is administered correctly and in time, a person suffering from an opiate overdose should begin breathing safely within three to five minutes.

There are two types of naloxone. One naloxone kit is administered through the nasal passages; the other type is given intravenously. Many pharmacies and outpatient services offer naloxone kits, and spreading Good Samaritan laws are offering legal immunity to individuals who administer the medication in an effort to save a victim’s life.

Signs of an opiate overdose include unresponsiveness, shallow or irregular breathing, blue lips and fingernails, pale or ashen skin and gurgling or choking sounds.

Using Naloxone

If someone shows any of these overdose signs, follow these basic instructions to assist the person’s breathing and correctly administer naloxone.

Check For Responsiveness

To assess whether or not the victim is coherent and/or responsive:

  • Call out their name loudly and shake them.
  • If no response, rub you knuckles hard against the person’s sternum to check their pain response.
  • If the person does not respond and breathing very shallow or not at all, call 911 and begin rescue breathing immediately.

Rescue Breathing

To begin rescue breathing:

  • Tilt head back.
  • Seal your lips onto theirs.
  • Give 2 normal sized breaths.
  • Give one breath every 5 seconds.
  • After you have performed a few rescue breaths, quickly locate and administer naloxone.

Giving the Medication

woman preparing syringe with naloxone medicationNow it’s time to administer the naloxone. The proper steps of administration will ultimately depend on the type of naloxone being used: injectable naloxone or nasal spray naloxone.

Let’s take a look at both forms and how they should be administered:

Injectable Naloxone

  • Use the 1-1.5 inch needle. (Typically available with the medication.)
  • Pry the orange top off the naloxone vial.
  • Draw 1cc of naloxone into syringe.
  • Inject straight into a major muscle (shoulders, buttocks, thighs) at a 90-degree angle.
  • After injection, continue rescue breathing until they respond to the naloxone or first responders arrive.

Nasal Naloxone

  • Pry off yellow caps on plastic delivery device (essentially aneedleless syringe).
  • Pry off red cap on naloxone cartridge.
  • Gently screw naloxone cartridge into the barrel of syringe.
  • Tilt head back and spray half of the naloxone (1cc) into one nostril. Spray other half into other nostril.
  • Continue rescue breathing until they respond or first responders arrive.

After Administering Naloxone

After you’ve given the correct dosage of naloxone, you’ll want to keep the following in mind:

  • If the victim does not respond within three to five minutes, give another dose of naloxone.
  • The victim won’t remember overdosing and may feel agitated, “dope sick” and will require an explanation.
  • Depending on the amount of opiates in their system and how long the naloxone lasts, the victim could re-overdose and should be closely monitored for at least an hour.

Additional Reading: 9 Common Questions About a Drug That Saves Lives
Image Source: iStock

3 minute read 

Addiction can cost up to $200 per day.

What would you do with that money if treatment was affordable? Find out if your insurance covers treatment now!

See if you’re covered
+1 (888) 341-7785 Verify Insurance